Indiana, 2001

Hail and Damaging Wind in Indiana, April 10, 2001

April 10, 2001 · NWS IND · 4 events in 4 counties and zones

A supercell storm produced large hail across a few south central Indiana counties and produced roof and window damage to Oolitic High School.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A supercell storm produced large hail across a few south central Indiana counties and produced roof and window damage to Oolitic High School.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 10, 2:40 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 10, 2:40 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
240 PM EST TUE APR 10 2001

PROBLEMS IN AFTERNOON FORECAST CONCERN WHERE CONVECTIVE AREAS WILL
BE TONIGHT AND POTENTIAL FOR SEVERE THUNDERSTORMS SOUTHERN AREAS.
WATCH UNTIL EARLY EVENING SOUTHERN TIER OF OUR CWA COUNTIES AND
WORDED ZONES WITH CHANCE OF EVENING SEVERE. THINK NEXT BATCH OF
ACTIVITY WILL REFOCUS OVERNIGHT OVER MORE NORTHERLY AREAS AS FRONT
BECOMES REESTABLISHED OVER NORTHCENTRAL INDIANA. GOOD DEVELOPMENT NOW
OCCURRING OVER EASTERN KANSAS AND WESTERN MISSOURI WITH OTHER
DEVELOPMENT EXPECTED OVER CENTRAL AND NORTHERN MISSOURI WHICH SHOULD
SPREAD EASTWARD OVERNIGHT TO CENTRAL AND NORTHERN AREAS. FAVORED
HIGHEST POPS CENTRAL AND NORTH WITH ONLY A CHANCE SOUTHERN AREAS
AFTER CURRENT ACTIVITY MOVES EASTWARD. ALSO SOME CONCERN ABOUT
FLOODING POTENTIAL OVER NORTHERN PART OF CWA WITH 1 - 2 INCHES OF
RAIN THIS MORNING BUT WILL NOT TREAT SEPARATELY SINCE EXACT ZONE OF
HEAVIEST RAINFALL TONIGHT UNCERTAIN. FOR CENTRAL INDIANA WHERE DRY
CONDITIONS HAVE BEEN THE RULE FLOODING WILL REQUIRE 1.5 TO 2 INCHES
BEFORE SERIOUS PROBLEMS DEVELOP. DRY FOR WEDNESDAY IN ADVANCE OF COLD
FRONT. HIGHS TEMPERATURES AGAIN IN THE WARM CATEGORY WITH READINGS IN
THE MID TO UPPER 70S. IF SUNSHINE IS PREVALENT THEN 80S ARE AGAIN
POSSIBLE. THUNDERSTORMS LIKELY WEDNESDAY EVENING IN ADVANCE OF COLD
FRONT AND WENT LIKELY ALL AREAS. TIMED ENDING OF PRECIPITATIONS FROM
WEST TO EAST BY EARLY MORNING SINCE PRECIPITATION BAND SHOULD BE
FAIRLY NARROW.

.IND...SVR TSTM WATCH SRN IN TIL 7 PM EST.
RPG

In the hours before

Local storm report, Apr 10, 11:58 AM EST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1158 AM EST TUE APR 10 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 AM    MEDORA                    IN   .75 INCH HAIL
04/10/01   JACKSON                        REPORTED BY COOPERATIVE
                                          OBSERVER. EVENT
                                          DURATION 8 MINUTES.
Local storm report, Apr 10, 12:12 PM EST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1212 PM EST TUE APR 10 2001

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1002 AM    BRUCEVILLE                IN   1 INCH HAIL
04/10/01   KNOX                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

1003 AM    EMISON                    IN   2 INCH HAIL
04/10/01   KNOX                           REPORTED BY EMERGENCY
                                          MANAGEMENT.

1004 AM    SULLIVAN                  IN   .88 INCH HAIL
04/10/01   SULLIVAN                       REPORTED BY HAM RADIO
                                          OPERATOR.  TORRENTIAL
                                          RAINS

1005 AM    BICKNELL                  IN   .88 INCH HAIL
04/10/01   KNOX                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1008 AM    EDWARDSPORT               IN   2 INCH HAIL
04/10/01   KNOX                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1032 AM    ELNORA                    IN   1.25 INCH HAIL
04/10/01   DAVIESS                        REPORTED BY STORM
                                          SPOTTER. EVENT DURATION
                                          5 MINUTES.

1047 AM    CRANE                     IN   1.75 INCH HAIL
04/10/01   MARTIN                         REPORTED BY STORM
                                          SPOTTER.

1105 AM    OWENSBURG                 IN   .75 INCH HAIL
04/10/01   GREENE                         REPORTED BY PUBLIC.

1108 AM    BEDFORD                   IN   2 INCH HAIL
04/10/01   LAWRENCE                       REPORTED BY PUBLIC.

1109 AM    10  MILES WEST OF BEDFORD IN   1.75 INCH HAIL
04/10/01   LAWRENCE                       REPORTED BY PUBLIC.

1115 AM    BEDFORD                   IN   .75 INCH HAIL
04/10/01   LAWRENCE                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1150 AM    MEDORA                    IN   .75 INCH HAIL
04/10/01   JACKSON                        REPORTED BY COOPERATIVE
                                          OBSERVER. EVENT
                                          DURATION 8 MINUTES.
Special weather statement, Apr 10, 1:55 PM EST, 1 hour 55 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-102000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
155 PM EST TUE APR 10 2001

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR SOUTHEERN INDIANA UNTIL
700 PM EST.

AT 150 PM EST SCATTERED SHOWERS WERE OCCURRING ACROSS CENTRAL
INDIANA.  THE MOST CONCENTRATED AREA OF SHOWERS EXTENDED FROM NEAR
LAFAYETTE TO THE ILLINOIS BORDER AND ALSO NEAR TERRE HAUTE.  A COUPLE
OF STRONG THUNDERSTORMS WERE LOCATED NEAR EFFINGHAM ILLINOIS AND
THESE COULD REACH WEST CENTRAL INDIANA BY 300 PM EST.  ALL OF THE
PRECIPITATION WAS MOVING EAST AT 30 MPH.

HENDRICKSON
Special weather statement, Apr 10, 2:00 PM EST, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
200 PM EST TUE APR 10 2001

INZ021-028>031-035>049-054>057-063>065-102030-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLINTON-DECATUR-DELAWARE-FOUNTAIN-
HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-JOHNSON-MADISON-MARION-
MONTGOMERY-MORGAN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-TIPPECANOE-
TIPTON-VERMILLION-WARREN-
200 PM EST TUE APR 10 2001

OCCASIONAL SHOWERS WILL CONTINUE IN THE LAFAYETTE...KOKOMO...
MUNCIE...SHELBYVILLE...INDIANAPOLIS AND COLUMBUS AREAS THROUGH
330 PM. RAINFALL AMOUNTS WILL AVERAGE LESS THAN A QUARTER INCH.

INZ051>053-060>062-102030-
CLAY-GREENE-MONROE-OWEN-SULLIVAN-VIGO-
200 PM EST TUE APR 10 2001

SHOWERS WILL CONTINUE IN THE TERRE HAUTE AREA THROUGH 230 PM. AFTER
230 PM...EXPECT THUNDERSTORMS TO MOVE THROUGH THE AREA. GUSTY WINDS
AND HAIL ARE POSSIBLE WITH THE THUNDERSTORMS. RAINFALL AMOUNTS WILL
AVERAGE BETWEEN A QUARTER AND A HALF INCH.

INZ067>072-102030-
DAVIESS-JACKSON-JENNINGS-KNOX-LAWRENCE-MARTIN-
200 PM EST TUE APR 10 2001

...SEVERE THUNDERSTORM WATCH UNTIL 700 PM...
SCATTERED SHOWERS AND THUNDERSTORMS WILL ARE EXPECTED TO DEVELOP IN
TO THE VINCENNES AND WASHINGTON AREAS THROUGH 300 PM. SOME STORMS
MAY PRODUCE LARGE HAIL AND STRONG WINDS.

EDDY
Special weather statement, Apr 10, 2:51 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
251 PM EST TUE APR 10 2001

INZ021-028>031-035>038-043-102130-
BOONE-CARROLL-CLINTON-FOUNTAIN-HOWARD-MONTGOMERY-TIPPECANOE-TIPTON-
VERMILLION-WARREN-
251 PM EST TUE APR 10 2001

PERIODIC SHOWERS WILL CONTINUE IN THE LAFAYETTE...KOKOMO AND
CRAWFORDSVILLE AREAS THROUGH 430 PM. RAINFALL AMOUNTS WILL AVERAGE
LESS THAN A TENTH OF AN INCH.

INZ039>042-044>049-054>057-102130-
DELAWARE-HAMILTON-HANCOCK-HENDRICKS-HENRY-JOHNSON-MADISON-MARION-
MORGAN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-
251 PM EST TUE APR 10 2001

PERIODS OF THUNDERSHOWERS WILL MOVE THROUGH THE INDIANAPOLIS...
MUNCIE...ANDERSON AND SHELBYVILLE AREAS THROUGH 430 PM. RAINFALL
AMOUNTS WILL AVERAGE AROUND A QUARTER INCH.

INZ062>065-067>072-102130-
BARTHOLOMEW-BROWN-DAVIESS-DECATUR-JACKSON-JENNINGS-KNOX-LAWRENCE-
MARTIN-MONROE-
251 PM EST TUE APR 10 2001

...SEVERE THUNDERSTORM WATCH UNTIL 700 PM...
ISOLATED SHOWERS OR THUNDERSTORMS MAY DEVELOP IN THE VINCENNES
AND SHOALS AREAS THROUGH 430 PM. SOME STORMS MAY PRODUCE LARGE
HAIL AND STRONG WINDS.

INZ051>053-060-061-102130-
CLAY-GREENE-OWEN-SULLIVAN-VIGO-
251 PM EST TUE APR 10 2001

THUNDERSTORMS WILL MOVE INTO THE SULLIVAN AND TERRE HAUTE AREAS
BETWEEN 300 AND 400 PM. GUSTY WINDS AND HAIL UP TO A HALF INCH IN
DIAMETER ARE POSSIBLE WITH THESE THUNDERSTORMS. RAINFALL AMOUNTS
WILL BE NEAR AN INCH.

EDDY
Special weather statement, Apr 10, 3:16 PM EST, 34 minutes before
INZ060-102100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
316 PM EST TUE APR 10 2001

A STRONG THUNDERSTORM WITH HAIL TO MARBLE SIZE WILL MOVE
ACROSS THE TURTLE CREEK RESERVOIR BETWEEN 315 PM AND 330 PM.
THE STORM WILL IMPACT TRAVELERS ALONG US HIGHWAY 41 AND IN
SULLIVAN BETWEEN 320 PM AND 340 PM. TORRENTIAL RAINS WILL REDUCE
VISIBILITY.

TUCEK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sullivan

When
April 10, 3:50 PM EST to 3:52 PM EST
Where
Sullivan County, Dugger
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.067, -87.267

Hail, Greene

When
April 10, 4:10 PM EST to 4:12 PM EST
Where
Greene County, Linton
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.033, -87.167

Thunderstorm Wind, Lawrence

When
April 10, 5:51 PM EST to 5:52 PM EST
Where
Lawrence County, O Olitic
Measured
52 kt (60 mph)
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
38.900, -86.517

Hail, Jackson

When
April 10, 6:51 PM EST to 6:53 PM EST
Where
Jackson County, Reddington
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.033, -85.833

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, April 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5236754, 5236755, 5236756, 5236757.